Thunderstorm Wind, Orange
- When
- July 18, 2:15 PM EST
- Where
- Orange County, Newbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.083, -72.067
A strong mid-level atmospheric disturbance moved into a marginally unstable airmass across Vermont during the mid to late afternoon on the 18th, which resulted in scattered thunderstorms. A severe thunderstorm knocked down a few trees along Interstate 91 near Newbury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong mid-level atmospheric disturbance moved into a marginally unstable airmass across Vermont during the mid to late afternoon on the 18th, which resulted in scattered thunderstorms. A severe thunderstorm knocked down a few trees along Interstate 91 near Newbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 9:02 AM EST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1002 AM EDT TUE JUL 18 2006 .SHORT TERM /REST OF TODAY/... GOING FORECAST IN REAL GOOD SHAPE AND SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. ACTIVE STRONG/SEVERE STORMS ARE EXPECTED FROM MIDDAY ONWARD JUST SOUTH OF FRONTAL BOUNDARY MOVING THROUGH THE AREA. EXPECT THE FRONT TO BE ALONG A SLK-BTV-EFK LINE BY MIDDAY AND THEN CONTINUE SAGGING SOUTHWARD THROUGH THE AFTERNOON. INSTABILITY WILL BE MAXIMIZED SOUTH OF THE FRONT AS ELEVATED MIXED LAYER SAGS OVER THE AREA AND ENHANCES CAPE OVER THE AREA. AT THE SAME TIME...UPPER TROUGH MOVING EAST ACROSS SOUTHEAST CANADA WILL ENHANCE THE SHEAR PROFILE OVER THE AREA AND WILL BE SUFFICIENT TO PRODUCE ORGANIZED STORMS. HODOGRAPH SUGGESTS STORMS WILL BE LINEAR IN NATURE AND WIND DAMAGE WILL BE THE PRIMARY THREAT. AGAIN... AREAS MOST LIKELY TO SEE SEVERE WEATHER WILL BE ACROSS THE SOUTHERN HALF OF ESSEX COUNTY NEW YORK AND ADDISON...WASHINGTON... CALEDONIA...ESSEX...RUTLAND...WINDSOR...AND ORANGE COUNTIES IN VERMONT. STORMS WILL MOVE QUICKLY OUT OF THE AREA WITH COOLER AND DRIER WEATHER MOVING IN BEHIND THE COLD FRONT. && .PREV DISCUSSION... /ISSUED 305 AM EDT TUE JUL 18 2006/ SHORT TERM /TODAY THROUGH THURSDAY/... MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE DAYLIGHT HRS TODAY. EARLY THIS MORNING...WE/VE BEEN MONITORING CONVECTIVE COMPLEXES ACROSS SRN QUEBEC...WHICH HAVE BEEN UNABLE TO DEVELOP SWD OWING TO STRONG CAPPING INVERSION/CONVECTIVE INHIBITION IN PLACE ACROSS OUR FORECAST AREA. THE CAP WAS QUITE EVIDENT IN 00Z RAOB DATA FROM ALB...BUF...DTX...AND IS ASSOCIATED WITH RESIDUAL ELEVATED MIXED LAYER /EML/ PLUME WHICH IS WEDGED BETWEEN THE SRN QUEBEC CONVECTION AND THE H7 RIDGE AXIS WHICH EXTENDS ENE-WSW FROM THE MID ATLANTIC STATES ACROSS THE OHIO VLY. AT 0620Z...AN OUTFLOW BNDRY WAS MOVING SWD ACROSS THE NRN CHAMPLAIN VLY PER CXX BASE REFLECTIVITY...BUT AGAIN...IS UNABLE TO SERVE AS AN EFFECTIVE BNDRY FOR NEW DEEP CONVECTION WITH STRONG CIN. WE/LL NEED TO MONITOR EVOLUTION/PLACEMENT OF REMNANT MESO BOUNDARIES DURING THE DAYTIME TODAY. MEANWHILE...SFC COLD FRONT EXTENDS FROM PARENT CYCLONE IN N-CENTRAL QUEBEC SWWD ACROSS LK HURON TO CHICAGO IL VCNTY. SYNOPTIC FRONT WILL PROGRESS SEWD INTO OUR FA BY 18Z...COINCIDENT WITH GRADUAL COOLING IN 850-700MB LAYER WHICH WILL SLOWLY WEAKEN THE CAP. ALTHOUGH LEAD SHORTWAVE TROUGH IS LIFTING NEWD AWAY FROM FA IN N-CENTRAL QUEBEC...BROAD UPR TROUGH EXTENDS SWWD ACROSS THE CENTRAL GREAT LAKES REGION EARLY THIS MORNING...WITH BELT OF 45-55KT WLY MID-LEVEL WIND EXPECTED TO TRANSLATE ACROSS THE AREA DURING THE MID DAY HRS. ALTHOUGH SYNOPTIC FORCING IS NOT STG...SUFFICIENT DEEP-LAYER SHEAR AND PBL MOISTURE /DEWPOINTS NEAR 70F/ WILL BE IN PLACE ALONG/SOUTH OF SYNOPTIC COLD FRONT FOR ORGANIZED CONVECTIVE STORMS. FEEL THREAT OF SVR WX IS GREATEST ACROSS CENTRAL/S-CENTRAL VT...WHICH SHOULD HAVE GREATEST AMT OF TIME TO DESTABILIZE IN ADVANCE OF FRONTAL BNDRY WITH DAYTIME INSOLATIONAL HEATING. WITH 700-500MB LAPSE RATES IN EXCESS OF 7C/KM...MUCAPE VALUES OF 2000-2500 J/KG ARE LIKELY IN CENTRAL/S-CENTRAL VT BY EARLY AFTN. HODOGRAPHS ARE MAINLY UNIDIRECTIONAL SOUTH OF THE FRONT...AND DEEP-LAYER WLY FLOW SHOULD SUPPORT ORGANIZED CONVECTIVE LINE SEGMENTS WITH POSSIBLE BOWS DURING THE AFTN. SFC-6KM SHEAR VALUES WILL RANGE FROM 40-45 KTS...MORE THAN SUFFICIENT FOR ORGANIZED STORMS. FOR THE FORECAST...I/LL PLACE THE STRONGEST SVR WORDING FROM THE NE KINGDOM SWD ACROSS CENTRAL/S-CENTRAL VT...WITH MENTION OF LARGE HAIL/DMG WINDS WITH SOME TSTMS. WILL USE SM HAIL/GUSTY WIND WORDING ACROSS THE CHAMPLAIN VLY...REMAINDER OF NRN VT...AND ADIRONDACKS WHERE DESTABILIZATION WILL LIKELY NOT BE AS SIGNIFICANT. WILL LEAVE OUT ENHANCED WORDING IN THE ST. LAWRENCE VLY. WILL ALSO ISSUE AN SPS TO HIGHLIGHT THE SEVERE WEATHER THREAT. FOLLOWING FROPA...COOLER/DRIER AIR ADVECTS RAPIDLY SEWD INTO THE FA TONIGHT WITH CLEARING SKIES FROM NW-SE. SFC ANTICYCLONE BUILDS EWD AND WILL BE IN CONTROL OF OUR WX LATE TONIGHT THROUGH EARLY THURSDAY WITH ABUNDANT SUNSHINE AND TEMPERATURES CLOSER TO SEASONABLE AVERAGES. ON THURSDAY...SLY TO SWLY LOW-LEVEL FLOW FIELDS STRENGTHEN IN ADVANCE OF NEXT FRONTAL SYSTEM...LIKELY TO BE ACROSS THE EASTERN GREAT LAKES REGION BY 00Z FRIDAY. HAVE DEPICTED INCREASING CLDS ACROSS NRN NY THURSDAY AFTN IN GRIDS AND ZONES...BUT HAVE TAKEN OUT MENTION OF PRECIPITATION THURSDAY BASED ON 00Z GFS/WRF-NMM. BELIEVE PRECIP WILL HOLD OFF UNTIL THURSDAY NIGHT ALL SECTIONS. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NO CHANGES TO EXTENDED FORECAST AT THIS TIME. TIMING OF ABOVE MENTIONED FRONTAL SYSTEM WILL BRING HIGHEST RAIN CHANCES TO THE FORECAST AREA DURING THE OVERNIGHT HRS THURSDAY THRU EARLY AFTN FRIDAY AS THE SYSTEM TRANSLATES EWD...WITH RETURN TO LOW-LEVEL CAA/DRY ADVECTION LATE FRIDAY INTO SATURDAY. SATURDAY WILL BE SEASONABLY WARM WITH LOW HUMIDITY AND ABUNDANT SUNSHINE. THE 00Z GFS DEPICTS A FRONTAL WAVE/DIGGING MID-LVL SHORTWAVE TROUGH ACROSS THE OHIO VLY SAT NIGHT INTO SUNDAY WHICH MAY INCREASE RAIN CHANCES LATE IN THE WEEKEND. CURRENT FORECAST IS ON TARGET WITH LATEST MODEL TRENDS. AVIATION... KSLK EXPECTED TO DECOUPLE FOR THE MUCH OF THE REST OF THE OVRNITE HRS AND HAVE THE BEST CHC AT SEEING SOME BR. SFC WINDS TO BECOME N-NW WITH TIME TODAY AND THEN DIMINISH AGAIN INTO TUE NITE. A FAIR AMT OF CLDS EXPECTED ACRS THE FA FOR THE BULK OF TODAY...THEN SOME CLEARING EXPECTED FOR MUCH OF TUE NITE. SOME CONVECTION IS POSSIBLE ACRS THE FA TODAY AS WELL...BUT WITH SOME UNCERTAINTY WITH REGARD TO TIMING AT INDIVIDUAL TAF SITES. TIMING WILL BE REFINED AS MESOSCALE DETAILS BECOME MORE CLEAR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1038 AM EDT TUE JUL 18 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-191445- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 1038 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH ACROSS THE REGION TODAY ACCOMPANIED BY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE ACROSS THE REGION...WITH STRONG AND DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. AT THIS TIME...IT APPEARS THE HIGHEST THREAT OF ANY SEVERE WEATHER WOULD OCCUR SOUTH AND EAST OF BURLINGTON...OR FROM A TICONDEROGA TO MIDDLEBURY...TO MONTPELIER AND ST. JOHNSBURY LINE SOUTHWARD. AS THE FRONT PUSHES SOUTH OF THE AREA LATER THIS AFTERNOON...SKIES SHOULD BECOME PARTLY CLOUDY WITH LOWERING HUMIDITY VALUES UNDER LIGHT NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY...AND AGAIN ON NEXT SUNDAY NIGHT AND MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. JMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
121 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG BARNET 44.30N 72.05W
07/18/2006 CALEDONIA VT LAW ENFORCEMENT
THUNDERSTORM DAMAGE AT JUNCTION OF ROUTE 5 AND W. BARNET
ROAD. COUNTY SHERIFF CAR PUSHED 40 FEET. NUMEROUS TREES
AND POWER LINES DOWN. LARGE HAIL DAMAGED WINDSHIELDS.
POSSIBLE TORNADO.
1245 PM TSTM WND DMG BARNET 44.30N 72.05W
07/18/2006 CALEDONIA VT UTILITY COMPANY
GREEN MOUNTAIN POWER REPORTS NUMEROUS TREES DOWN ON POWER
LINES FROM BARNET TO RYEGATE TO PEACHAM. MAJORITY OF AREA
IS WITHOUT POWER.
&&
LAHIFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 145 PM EDT TUE JUL 18 2006 VTZ008>010-018-181815- WASHINGTON-ORANGE-EASTERN ADDISON-WESTERN ADDISON- INCLUDING...MONTPELIER 145 PM EDT TUE JUL 18 2006 AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NEW HAVEN...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR WAITSFIELD...WARREN BY 200 PM...NEAR ROXBURY BY 210 PM AND NEAR NORTHFIELD BY 220 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT. HANSON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG BARNET 44.30N 72.05W
07/18/2006 CALEDONIA VT LAW ENFORCEMENT
THUNDERSTORM DAMAGE AT JUNCTION OF ROUTE 5 AND W. BARNET
ROAD. COUNTY SHERIFF CAR PUSHED 40 FEET. NUMEROUS TREES
AND POWER LINES DOWN. LARGE HAIL DAMAGED WINDSHIELDS.
POSSIBLE TORNADO.
1245 PM TSTM WND DMG BARNET 44.30N 72.05W
07/18/2006 CALEDONIA VT UTILITY COMPANY
GREEN MOUNTAIN POWER REPORTS NUMEROUS TREES DOWN ON POWER
LINES FROM BARNET TO RYEGATE TO PEACHAM. MAJORITY OF AREA
IS WITHOUT POWER.
0202 PM TSTM WND DMG BARNET 44.30N 72.05W
07/18/2006 CALEDONIA VT EMERGENCY MNGR
12 INJURIES REPORTED IN BARNET.
&&
LAHIFFThe Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526949.